Category: 

What Is Sundowning?

Someone experiencing sundowning will show a marked change in behavior around dusk.
Article Details
  • Written By: Mary McMahon
  • Edited By: O. Wallace
  • Last Modified Date: 16 March 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Annual microwave sales in the US are down about 40% since 2004.  more...

April 20 ,  1864 :  Louis Pasteur performed his first pasteurization tests.  more...

Sundowning is a behavioral phenomenon associated with dementia, Alzheimer's Disease, and some other neurological conditions. When patients sundown, their behavior changes radically right around dusk. These behavior changes can be very stressful for caregivers, and sundowning in general can complicate care for a patient with dementia or a similar condition. Classically, patients start to exhibit this behavior in the middle stages of their disease.

The causes of sundowning are not well understood. Researchers have suggested that it may be related to a disruption of the patient's internal clock, and it could also be related to hormones, restlessness, dim light in the twilight hours, or even caregiver stress and fatigue. Sundowning incidents are marked by occurrences like visual hallucinations, confusion, paranoia, aggressiveness, and other behavioral changes which are very out of character for the patient.

One of the biggest risks for a patient who experiences sundowning incidents is that he or she may become upset and agitated enough to wander away. The confused patient will have trouble communicating with people who may want to provide help, and is at risk of injury. Sundowning can also put a great deal of strain on caregivers, as it can be emotionally upsetting for family members and grueling for caregivers outside the family as well.

Ad

Patients who experience sundowning are sometimes said to have sundown or sundowner's syndrome. Several methods can be used to address late-day confusion, including keeping days active so that elderly people are more tired at night, making dietary adjustments, keeping light levels high in the evening, and using medications to manage behavioral changes. Medications are usually recommended after other management techniques have been tried.

In patients with Alzheimer's, the appearance of sundowner's syndrome is a cause of concern for doctors because it can indicate that the patient's disease will be aggressive and rapid. The emergence of sundown syndrome is also a sign that a patient is in the middle stages of disease, and that he or she is going to experience a decline in mental function and quality of life in the near future. Caregivers should be aware that sundowning is very common, and that it is important to get respite care to ensure that caregivers are not strained by providing constant care. Some elderly advocacy organizations provide respite care for free to needy families caring for their relatives, and it is also possible to hire caregivers to support families providing care at home.

Ad

Discuss this Article

anon346864
Post 5

My mom had her second stroke almost two years ago. The past few days, she is has been experiencing what I think is sundowners syndrome. The symptoms sound like what is my mom is having. Her legs are jerking, she seems frightened, is restless and talks a lot, like there is someone with her. I have to wait till tomorrow until the doctor is back from vacation. I'm kind of worried and scared.

anon195408
Post 4

The hospital told my mom that my grandmother has sundowners, and based on what I have read, I think that she may have Alzheimers. What should I do?

SmartCooky
Post 3

I've seen Alzheimers sundowning in action many times. In my opinion 'sundowning' is a bit of a misnomer. It can start well after dark. At first it can be a little scary because the behavior is out of character for the person, but caregiving is a little easier if you really watch the person and discover what calms them.

drivenone
Post 2

@nicky0 - Our doctor recommended Olanzapine (an antipsychotic medicine) for my grandma, but the side effects were too severe. She would get so dizzy that she could barely stand up and walk. She just started Risperidone, and we haven't noticed any side effects yet.

nicky0
Post 1

I'd never even heard of this until I overheard my grandfather's caregiver use the term. Does anyone have any recommendations for medicine? We've tried everything else.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email